Oregon, 2006

Hail in Oregon, May 19, 2006

May 19, 2006 · NWS BOI · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 19, 1:31 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 19, 1:31 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
231 PM MDT FRI MAY 19 2006

.SHORT TERM...FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON TONIGHT
THROUGH SUNDAY...UPPER LEVEL TROUGH ALONG WEST COAST WILL KEEP AREA
IN SOUTHERLY FLOW THROUGH THE WEEKEND. FOR TONIGHT SHOWERS AND
THUNDERSTORMS FROM INSTABILITY WILL CONTINUE INTO THE EVENING. LOOKS
LIKE CONVECTION WILL DIMINISH THIS EVENING /AFTER SUNSET/ BEFORE A
SHORTWAVE SWINGING AROUND THE BASE OF THE OFFSHORE TROUGH FIRES OFF
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATER TONIGHT. GOOD
CONFIDENCE IN THIS SYSTEM BEING ABLE TO SUPPORT NOCTURNAL
CONVECTION...ESPECIALLY OVER SOUTHEASTERN OREGON. FOR SATURDAY THE
SYSTEM PUSHES INTO MONTANA. THE NAM AND GFS MODELS SHOW A SHORTWAVE
RIDGE DEVELOPING OVER AREA. WITH THAT HAVE TAPERED OFF CHANCE OF
PRECIP OVER SOUTHERN ZONES AND VALLEYS FOR TOMORROW AFTERNOON AS
INCREASED STABILITY WILL HELP CAP MOST DEVELOPMENT OVER LOWER
ELEVATIONS. MODELS HAVE TRENDED TOWARD KEEPING THE SHARP SOUTHERLY
FLOW THROUGH SUNDAY. HAVE RESPONDED TO THIS BY PULLING BACK CHANCE
OF PRECIP IN SOUTHWEST IDAHO ZONES SATURDAY NIGHT AND SUNDAY. DO
STILL SEE ENOUGH INSTABILITY TO SUPPORT CONVECTIVE ACTIVITY THOUGH
WILL HAVE GREATER COVERAGE CLOSER TO THE OFFSHORE LOW IN SOUTHEAST
OREGON. WITH LOWER POPS ALSO EXPECT LESS CLOUD COVER SO HAVE ALSO
INCREASED TEMPERATURES FOR BOTH DAYS IN SOUTHWEST IDAHO ZONES.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...COOLING TROUGH NOW
PROGGED INTO OUR CWA SLOWER THAN PROGGED YESTERDAY...AND NOT AS
COOL.  SHOWERS/THUNDERSTORMS WILL BE IN OREGON ZONES SUNDAY NIGHT
...NOT REACHING IDAHO UNTIL EARLY MONDAY MORNING.  BUT MONDAY LOOKS
WET IN IDAHO AS MAIN MOISTURE MOVES EAST WITH THE DELAYED TROUGH.
HAVE RAISED MAX TEMPERATURES FOR MONDAY DUE TO HIGHER 850-700
THICKNESS AND 500 MB HEIGHTS...EXCEPTION WILL BE IN EASTERN-MOST
IDAHO ZONES WHERE SHOWERS ARE EXPECTED TO CONTINUE DURING THE
AFTERNOON.  MOSTLY CLEAR MONDAY NIGHT THROUGH WEDNESDAY WITH NEAR
NORMAL TEMPERATURES AS BROAD UPPER TROUGH PREVAILS OVER NW STATES.
AN UPPER LEVEL LOW SITUATED IN THE GULF OF ALASKA WILL HELP TO
SPREAD MOISTURE ACROSS OUR NORTHERN ZONES AND SO HAVE KEPT SLIGHT
CHANCE POPS IN THE FORECAST FOR THURSDAY. TEMPERATURES WILL BE
SLIGHTLY BELOW NORMAL ON THURSDAY AND FRIDAY AS HEIGHTS AND
THICKNESSES FALL AHEAD OF THE LOW.

&&

.AVIATION...THUNDERSTORMS EXPECTED TO INCREASES IN COVERAGE AND
INTENSITY REST OF AFTERNOON AND EVENING UNDER MOIST AND UNSTABLE AIR
MASS WITH INCREASING SW WINDS ALOFT.  HAIL AND STRONG WINDS WILL BE
MAIN THREATS.  THUNDERSTORMS WILL DECREASE LATE TONIGHT BUT SHOWERS
WILL CONTINUE OVERNIGHT...CLEARING FROM THE SW SUNDAY MORNING.
CONDITIONS VFR THROUGHOUT...EXCEPT NEAR STRONGER THUNDERSTORMS AND
NEAR MOUNTAINS DURING SHOWERS OVERNIGHT.

&&

.HYDROLOGY...

ON THE BIG WOOD RIVER...MODERATE FLOODING IS OCCURRING WITH A RIVER
STAGE MEASURED NEAR 6.8 FEET FRIDAY AFTERNOON.  WHILE THE RIVER HAS
LEVELED OFF THIS AFTERNOON...ADDITIONAL RISES TONIGHT WILL ADD ABOUT
ANOTHER HALF A FOOT WITH A MAXIMUM CREST BETWEEN 7.0 AND 7.5 FEET
EXPECTED ON SATURDAY MORNING. THIS WILL BE THE HIGHEST FLOW ON THE
BIG WOOD RIVER SINCE 1983.  AT THIS TIME...ONLY BANK FULL CONDITIONS
ARE EXPECTED IN GOODING COUNTY BELOW MAGIC RESERVOIR.  HOWEVER...IF
THE CREST UPSTREAM AT HAILEY COMES IN HIGHER THAN 7.5 FEET ON
SATURDAY...MINOR FLOODING COULD DEVELOP DOWNSTREAM FROM MAGIC
RESERVOIR IN GOODING COUNTY ON MONDAY.

ON THE SOUTH FORK OF THE PAYETTE RIVER...THE FLOOD WATCH HAS BEEN
UPGRADED TO A FLOOD WARNING IN BOISE COUNTY.  AT LOWMAN AT 230 PM
THE FLOW REMAINED AT THE FLOOD STAGE OF 7.5 FEET AND THE RIVER IS
EXPECTED TO RISE TO A CREST NEAR 8.0 FEET BY SATURDAY MORNING.
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING ADDS SOME
UNCERTAINTY TO THIS RIVER FORECAST WITH EVEN HIGHER STAGES
POSSIBLE.  SOME FLOODING IS ALSO EXPECTED TO OCCUR ON THE MIDDLE
FORK OF THE PAYETTE RIVER NEAR CROUCH. THERE IS NO OFFICIAL FLOOD
STAGE FOR THE MIDDLE FORK...BUT THESE WILL BE THE HIGHEST STAGES
SINCE THE AUTOMATED USGS GAGE WAS INSTALLED IN 1999.

ON THE MAIN STEM PAYETTE RIVER...REDUCTION IN FLOWS FROM CASCADE
RESERVOIR BY THE USBR ARE REALLY HELPING TO MITIGATE THE SITUATION.
HOWEVER...WITH MORE WATER NOW FORECAST TO COME OUT OF THE SOUTH FORK
SOME MINOR FLOODING WILL OCCUR NEAR EMMETT WITH A CREST BETWEEN 10.5
AND 11.0 FEET EXPECTED ON SATURDAY MORNING WHICH IS ABOVE FLOOD
STAGE. THE FLOOD WATCH HAS BEEN UPGRADED TO A FLOOD WARNING IN GEM
COUNTY.

ON THE BOISE RIVER...FLOWS WILL BE DOWN TO 6600 CFS BY FRIDAY
AFTERNOON AT GLENWOOD BRIDGE. INFLOWS INTO THE RESERVOIRS WILL PEAK
THIS WEEKEND BETWEEN 21000 AND 25000 CFS.

LOCALIZED HEAVY RAIN IN THUNDERSTORMS THIS EVENING COULD PRESENT A
FLASH FLOOD THREAT IN SOME AREAS.

&&

&&

WEATHER.GOV/BOISE

SHORT TERM...DG
LONG TERM....LC/DF
AVIATION.....LC
HYDROLOGY....JB
Hazardous weather outlook, May 19, 4:53 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
553 AM MDT FRI MAY 19 2006

IDZ011>016-028>030-ORZ061>064-201200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
453 AM PDT FRI MAY 19 2006 /553 AM MDT FRI MAY 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE AREA FOR THE LAST
FEW DAYS IS BREAKING DOWN AND MOVING TO THE EAST. THIS WILL BRING
ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND
THIS EVENING ESPECIALLY OVER SOUTHEAST OREGON AND OVER THE WEST
CENTRAL AND BOISE MOUNTAINS. AIR MASS IS UNSTABLE ENOUGH THAT SOME
THUNDERSTORMS MAY REACH SEVERE LEVELS. THE MAIN HAZARD WITH THESE
STORMS WILL BE STRONG WINDS AND HAIL. ISOLATED STORMS MAY PRODUCE
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 19, 4:18 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
518 PM MDT FRI MAY 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 N HUSTON              43.63N 116.78W
05/19/2006  E1.25 INCH       CANYON             ID   UNKNOWN

&&

TBARKER

The radar

The Boise radar (KCBX), 98 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Malheur

When
May 19, 5:23 PM MST to 5:25 PM MST
Where
Malheur County, Vale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -117.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496330.